MAUDE Adverse Event Report: BIOMET UK LTD. CER BIOLOXD MOD HD 36MM +3 NK; HIP ARTHROPLASTY

BIOMET UK LTD. CER BIOLOXD MOD HD 36MM +3 NK; HIP ARTHROPLASTY
Model Number N/A
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 03/05/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Customer has indicated that the product will not be returned to zimmer biomet for investigation.Concomitant medical products: medical product: g7 neutral e1 liner 36mm h, catalog #: 010000860, lot #: 6060254, medical product: tprlc 133 t1 pps ho 14x148mm, catalog #: 51-104140, lot #: 6616536, medical product: g7 pps ltd acet shell 62h, catalog #: 010000668, lot #: 6463610.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that a patient underwent an initial left total hip arthroplasty.Subsequently, the patient underwent a closed reduction due to dislocation.The complication was resolved with no further issues reported.
 
Event or Problem Description
It was reported that a patient underwent an initial left total hip arthroplasty.Subsequently, the patient underwent a closed reduction due to dislocation.The complication was resolved with no further issues reported.Additional information received (recurrent subluxation after closed reductions without product exchange): initial right total hip arthroplasty performed (b)(6) 2020.It was reported the patient underwent a closed reduction on (b)(6) 2020 due to dislocation.The patient underwent a second closed reduction on (b)(6) 2020 due to dislocation.On (b)(6) 2020, the patient had a partial dislocation/subluxation, outcome pending, observation only, no intervention.This complaint reports the closed reduction due to dislocation performed on (b)(6) 2020.
 
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.The following sections were updated: b4, b5, g4, g7, h1, h2, h3, h6, h10.D11: medical product: g7 neutral e1 liner 36mm h, catalog #: 010000860, lot #: 6060254 medical product: tprlc 133 t1 pps ho 14x148mm, catalog #: 51-104140, lot #: 6616536 medical product: g7 pps ltd acet shell 62h, catalog #: 010000668, lot #: 6463610 as the product has not been received, the investigation was limited to the information provided; a review of device history records and complaint history.Refer action item # ai347560 : nine anteroposterior radiographs were provided with cmp-0593163 for review.Documentation available on etq informs that one radiograph was taken on 24-feb-2020 at the 1-month follow up visit; two radiographs were taken on 5-mar-2020 after the first dislocation, one pre-reduction and one postreduction; six radiographs were taken on 15-march-2020: three pre-reduction radiographs taken after the second dislocation, one pre-reduction radiograph taken after the third dislocation and two radiographs taken after the final reduction.No radiographs were provided related to the partial dislocation reported in the complaint description which occurred on 30-mar-2020.Note that the complaint description refers to both the left and the right hip, whilst all provided radiographs, surgical operative notes and emergency department reports refer to the right hip only.Updated documentation and email communication provided on etq confirm that the patient had a right hip replacement and an updated crf report including notes from the 3-month follow-up visit was provided with addi244690.Note that the updated crf report mentions a previous history of contralateral hip replacement implanted in november 2019, however there is no evidence of this in the provided radiographs or documentation.In the initial post-op radiograph, taken at the 1-month follow-up visit (45 days after surgery), the orientation of the pelvis does not allow to measure the inclination angle of the acetabular cup.The ceramic head appears to be sitting within the acetabular shell.All reported dislocations were confirmed with the provided radiographs.From the radiograph taken after joint reduction after the first dislocation, the inclination angle of the acetabular cup was measured to be 44.8.The g7 surgical technique recommends that the preferred acetabular orientation is 40 degrees inclination and 20 degrees of anteversion, but final acetabular position depends on patient anatomy and may vary slightly with approach.The two radiographs taken after the final joint reduction, on 15-mar-2020, do not allow to confirm the acetabular cup inclination angle due to the orientation of the pelvis and lack of bony landmarks, respectively.No lateral radiograph was provided that would allow the assessment of the anteversion angle of the acetabular shell.The ceramic head appears to be sitting within the acetabular shell after both the first and the final joint reduction.The instructions for use provided with the ceramic head inform that: warnings: improper selection, placement, positioning, alignment and fixation of the implant components may result in unusual stress conditions which may lead to subsequent reduction in the service life of the prosthetic components.Malalignment of the components or inaccurate implantation can lead to excessive wear and/or failure of the implant or procedure.Biomet joint replacement prostheses provide the surgeon with a means of reducing pain and restoring function for many patients.While these devices are generally successful in attaining these goals, they cannot be expected to withstand the activity levels and loads of normal healthy bone and joint tissue.The patient is to be advised of the limitation of the reconstruction and the need for protection of the implants from full load bearing until adequate fixation and healing have occurred.Excessive, unusual and/or awkward movement and/or activity, trauma, excessive weight, and obesity have been implicated with premature failure of certain implants by loosening, fracture, dislocation, subluxation and/or wear.Possible adverse effects: dislocation and subluxation due to inadequate fixation and improper positioning.Muscle and fibrous tissue laxity can also contribute to these conditions.In the provided crf report, all adverse events were ascribed to the procedure and marked as not related to the device.It is possible that suboptimal alignment of components, soft tissue laxity as suggested by the use of a high-offset stem and a +3 head, and/or the patient bmi of 28.4 may have been contributing factors.With the provided information, the root cause of the repeated head dislocation could not be determined in this instance.A review of the manufacturing history records confirms no abnormalities or deviations reported.A review of the complaint database over the last 3 years has found no similar complaint found for the item 12-115122.Without the opportunity to examine the complaint product, the root cause cannot be determined due to insufficient information.Risk assessment: the event reports post-op dislocation requiring closed reduction.The root cause of the issue could not be determined with the information currently available, therefore the specific failure cause within the risk tables could not be selected for comparison.The reported event states post-op dislocation requiring closed reduction.In the risk file, dislocation is considered harm with a severity level of 3 for a number of hazards defined as moderate, which is described in the severity table as: s-3 prescribed medical or surgical intervention to preclude permanent impairment of a body function or body structure.Contributed to minor, temporary, or medically reversible injury.The outcome of this complaint (medical intervention) is considered to be within the severity of the rmr.No corrective or preventive actions are deemed necessary at this time.If any additional information becomes available, then the complaint will be reopened and investigated thoroughly.Product remains implanted.

Brand Name
CER BIOLOXD MOD HD 36MM +3 NK
Common Device Name
HIP ARTHROPLASTY
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key9897765
Report Number3002806535-2020-00195
Device Sequence Number2789575
Product Code LZO
UDI-Device Identifier05019279390519
UDI-Public05019279390519
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K061312
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2023
Device Model NumberN/A
Device Catalogue Number12-115122
Device Lot Number2986051
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/05/2020
Supplement Date Received by Manufacturer04/29/2020
Initial Report FDA Received Date03/30/2020
Supplement Report FDA Received Date05/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight98